Depression affects about 6 million men in America each year. Antidepressant medication can have a profound effect on the mind and also the body. For men suffering from depression who are also trying to have a baby, it’s not unreasonable to worry about whether the antidepressants they take could affect their fertility.
The Effects of Antidepressants on Male Fertility
Exact rates vary widely between studies but nearly every type of antidepressant has some incidence of sexual side-effects.
The most common type of antidepressant is called a selective serotonin reuptake inhibitor (SSRI). Examples of SSRIs include Escitalopram, sold as Lexapro, and Sertraline, sold as Zoloft. These drugs work by stopping the brain from reabsorbing the neurotransmitter serotonin, which is associated with depression and other mood disorders.
Documented sexual side-effects of SSRIs include erectile dysfunction, loss of sexual desire, and inability to orgasm. However, further research suggests that SSRIs may directly affect sperm quality and sperm motility. We’ve talked in other blogs about the importance of these factors in male fertility, so anything that affects them should be taken seriously.
Treating Sexual Side-Effects from Antidepressants
If you suffer from sexual side-effects, it may be possible to change to a different antidepressant. However, keep in mind that you may not respond to other medications, and even if you find another drug that works for you, all antidepressants may affect sexual function.
It may be possible to improve sexual function by adding another drug to counter the side-effects of the antidepressant. Studies have shown that sildenafil, sold as Viagra, improved sexual function in 55% of men when taken in conjunction with antidepressants.
Make your meds work for you
You can also make adjustments to your schedule to work around the side-effects. If you find that you experience a decrease in sexual function at a specific time of day, try scheduling sex at a different time. Alternately, you may change when you take your medication. Some doctors may even suggest taking a day or two off from your medication. A “drug holiday” can improve sexual function temporarily without an increased risk of depressive symptoms. Be sure to clear that with your doctor -- everyone is different.
The most important part of dealing with sexual side-effects is to talk to your doctor about them. In most cases, sexual dysfunction goes unreported, and if your doctor doesn’t know, they can’t help.